Indiana Economic Digest | Indiana
Advanced Search

• Most Recent




home : most recent : government-federal September 24, 2017


8/20/2017 4:56:00 PM
Hospital ERs are in the trenches of the heroin epidemic in Hendricks County
Doctors and nurses work quickly to help people who come into the emergency rooms because of a heroin overdose.
+ click to enlarge
Doctors and nurses work quickly to help people who come into the emergency rooms because of a heroin overdose.

Sara Nahrwold, Hendricks County Flyer

Dropped off by a friend, another heroin overdose victim is rushed through the emergency department doors, every second vital.

The person is unresponsive, breathing very little with small, pinpoint pupils. Once in a room, an IV is inserted to help with breathing. A dose of naloxone is given. The patient experiences a very rapid return of consciousness with the medication and will recover.

Not everyone who comes through the ER doors is so lucky.

Since around 2010, area hospitals have seen a sharp increase in the number of overdoses and deaths. It’s a rare day when the ER doesn’t see at least one opioid overdose.

In 2010, there were 1,659 non-fatal drug poisoning-related emergency department visits due to opioid overdose in the state of Indiana, according to the Indiana State Department of Health. By 2014, that number had jumped to 2,822.

The number of drug poisonings (drug overdoses) in Hendricks County has been steadily rising. In 2010, 55 Hendricks County residents visited Indiana hospitals for such treatment. By 2013, that number had jumped to 80.

There has also been a steady increase in the number of opioid pain medications prescribed in the past decade. According to the Centers for Disease Control and Prevention, enough narcotics are now prescribed annually to give every American one Vicodin every six hours for a month.

Another reason for the uptick in overdoses and death is heroin itself. Synthetic opioids are being cut into heroin to increase potency and allow a dealer to have a greater supply.

A third reason behind the increase that leads to more visits to the ER is that the cost of heroin has declined. Many people first get addicted to prescription pills and once they run out, they turn to other alternatives, Dr. David Farman with Hendricks Regional Health, said. With heroin cheaper, it’s an easy answer for many prescription drug users.

A person who has overdosed will stay in the ER for a few hours being monitored. Some will relapse during that time, needing another dose of naloxone.

Naloxone, the opioid reversal agent, is available by prescription. This is the same reversal agent that is used in local emergency departments. It’s important for those with a prescription to have a pharmacist walk them through how to deliver the medicine correctly for those emergency situations.

The prescription for home use is not as powerful as what the hospitals have, but it can still help with an overdose prior to going to the hospital.

“An overdose really is essentially unresponsive to minimally responsive,” Dr. Jim Nossett with Hendricks Regional Health said. “What we classify as an overdose that needs to be addressed and treated would be unresponsive, not breathing or breathing very little. Not enough to really sustain life. They can turn a little blue, normally their pupils will go pinpoint versus a normal size pupil. Those are the classic signs and symptoms.”

The symptoms of a heroin overdose coincide with the “feel good” neurotransmitters that are released during its use.

“It also slows the respiratory rate and depth to the point where the patient isn’t getting enough oxygen to support their organs, most importantly the brain,” he said. “The 'feel good' part doesn’t allow the person to recognize they’re starving for oxygen. The patient will become sedated and eventually unresponsive. As they stop breathing, their skin will turn pale and blue. After a few minutes, they will go into cardiac arrest.”

This is why time is extremely critical when it comes to a heroin overdose.

“It’s just a matter of a few minutes before the brain starts suffering permanent damage,” Nossett said.

And that damage can be irreversible.

Nossett remembers a patient who came into the ER multiple times from heroin overdoses. He had been recessitated, but had gone too long without oxygen, putting him in a vegetative state.

“Even if you don’t die and you get narcan, it may be too late to save a good part of the brain,” Nossett said. “That’s something that everybody should know.”

Without oxygen, several brain functions can be impaired by a short drive to the ER when a person is driven by loved ones or friends rather than an ambulance.

“This [lack of oxygen] results in difficulty with executive functions such as decision making, reasoning and impulse control,” Dr. Jessica Knopp with Indiana University Health West Hospital said. “Additionally, the portion of the brain responsible for learning new things, the hippocampus, is easily damaged by lack of oxygen.”

The doctors offer basic tips for someone if they believe a friend or family member is suffering from a heroin overdose.

Calling 911 is absolutely essential, they all said. If a person knows how to do CPR or rescue breathing, perform that. If not, 911 dispatchers are trained to help people until help arrives. If a person has a prescription for naloxone, it should be given immediately, Knopp said. However, she stresses that heroin lasts several times longer in the body than naloxone so a person still needs to go to the hospital.

The best thing for an overdose victim is to have them transported to the hospital via an ambulance.

“Some of the saddest cases I’ve seen are when 911 wasn’t called and friends try to put the person in their car and drive them to a place and they either push them out so they don’t get busted or try to bring them in,” Farman said. “If you can, imagine holding your head underwater for a five-minute drive. Often times that’s too long to go without oxygen.”

Seeing a heroin overdose is now a routine part of an ER doctor’s job. Farman remembers seeing one for the very first time.

“It was when I was a resident and was downtown, someone used, was dropped off and blue,” Farman said. “The nurse was able to get an IV in, pushed the narcan and the person woke up. It was amazing. It was very impressionable as a resident then. It very much sticks with me, that interaction how quickly the medication can work if it’s delivered in a timely manner when the person is still revivable.”

The heroin epidemic in Hendricks County from the ER perspective has been growing since 2010 and will continue to grow, the doctors said. Farman said it’s changed over the years, particularly in who its users are.

“Maybe six years ago, it almost seemed like it was a problem of the more rural parts of the county,” he said. “It’s become more of a suburban problem in the last few years. I’d say the people I find who come in with overdoses are no longer the people who you'd expect, based on their appearance. I’ve seen people who are well dressed and holding jobs down that come in with overdoses. You wouldn’t walk by them on the street and know they are a heroin user. That’s the biggest change I’ve seen.”

In the ER, overdoses can result in recovery for some and for others, a trip to the coroner’s office. For Hendricks County doctors, seeing the county going in this direction is difficult to watch.

“It’s terribly disheartening to see so many people and families devastated by this addiction,” Knopp said. “Resuscitating patients from an overdose is relatively easy, but helping patients recognize the danger of their actions and need for rehabilitation is much more difficult.”

She added that there are many inpatient and outpatient rehabilitation centers in Indiana for help.

After a patient is watched for a few hours to ensure they don’t relapse into a second overdose, the hospital will release them.

As patients leave their care, the doctors can only hope they begin the road to recovery.

2012 Community Newspaper Holdings, Inc.






Editor, John C. DePrez Jr.; Executive Editor, Carol Rogers; Publishers: IBRC and IAR


Software © 1998-2017 1up! Software, All Rights Reserved